Advertisement

We need your help now

Support from readers like you keeps The Journal open.

You are visiting us because we have something you value. Independent, unbiased news that tells the truth. Advertising revenue goes some way to support our mission, but this year it has not been enough.

If you've seen value in our reporting, please contribute what you can, so we can continue to produce accurate and meaningful journalism. For everyone who needs it.

Drugs

Strong warning issued after cluster of overdoses linked to yellow benzodiazepine tablets

The HSE issued the risk communication to people who use drugs following a cluster of overdoses in Dublin, Galway and the Mid West.

THE HSE HAS warned drug users of the presence of a dangerous opioid in certain tablets after a cluster of overdoses across the country that have led to at least one death.

The HSE issued the risk communication to to people who use drugs following a cluster of overdoses in Dublin, Galway and the Mid West.

The health service said an analysis found the presence of nitazene in yellow, round counterfeit benzodiazepine tablets associated with these overdoses.

Sources confirmed that at least one person has died recently as a result of an overdose in Ennis, and that others are in a critical condition.

Nitazene is a potent and dangerous synthetic opioid and may be responsible for the overdoes. The HSE said there is an extra risk now to taking these drugs and strongly recommends people not to take them.

“We urge extreme caution following a number of overdoses related to counterfeit benzodiazepine tablets,” said Professor Eamon Keenan, HSE National Clinical Lead in Addiction Services.

These pose a substantial risk of overdose, hospitalisation, and death.

The HSE said that as a result of the rise in overdoses and the risks posed by nitazene-type substances, the HSE is collaborating with various partners, including hospital emergency departments, emergency services, NGO service providers, An Garda Síochána, and laboratories at the National Drug Treatment Centre and Forensic Science Ireland to monitor the situation closely.

Ongoing analysis is aiming to identify the exact composition of the substance. The HSE has also offered advice for people to stay safe:

  1. Avoid taking these tablets, new batches of drugs, new types of drugs or obtaining drugs from new sources due to unknown risks.
  2. Talk to your local service or doctor about accessing naloxone for free. Naloxone temporarily reverses the effects of opiate-type drugs like heroin, keeping the person alive until emergency services arrive.
  3. Get medical help immediately if you see signs of overdose. Stay with the person until help arrives.

Gardaí also said it was working with the HSE and others to “safeguard the safety and health of individuals who use illicit drugs”.

 With reporting from Niall O’Connor

Readers like you are keeping these stories free for everyone...
A mix of advertising and supporting contributions helps keep paywalls away from valuable information like this article. Over 5,000 readers like you have already stepped up and support us with a monthly payment or a once-off donation.